Indiana, 2023

Damaging Winds in Indiana, June 29, 2023

June 29, 2023 · NWS LOT · 2 events in 1 county or zone

Scattered thunderstorms moved across portions of northwest Indiana during the afternoon of June 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across portions of northwest Indiana during the afternoon of June 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 29, 1:03 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 29, 1:03 PM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
103 PM CDT Thu Jun 29 2023

.MESOSCALE DISCUSSION...Issued at 1128 AM CDT Thu Jun 29 2023

A severe thunderstorm watch is in effect until 5 pm CDT for areas
south of I-90 today.

We have two different regimes/concerns across the area today.
First off is the organized mesoscale convective system across
southeast Iowa, northern Missouri and extending into western
Illinois. This looks to be are highest concern for significant
severe axis of winds, with the potential for winds up to 80 mph.
This would tend to favor areas south of I-80. 0-3 km shear is
maximized right around 30-35 kt oriented somewhat west-east right
along the leading edge which will also pose a tornado threat in
this area as well. This area has also been a bit more
balanced/shear dominant which will help maintain storm intensity
and structure.

North of I-80 there is still a threat for severe weather, but this
area will favor more scattered convection, which will still pose a
damaging wind threat, maybe not to the degree that the MCS has,
and also a large hail threat as well.

From a synoptic/mesoanalysis perspective, we have a northeastward
advancing warm front across western IL, and a well established
circulation/MCV (with some impressive winds) extending back
behind the MCS providing continued forcing for ascent with
eastward extent. There is a pronounced MLCAPE gradient where
3000-4000 J/Kg is analyzed into central Illinois, which is why the
MCS will likely move along this axis and why the significant
severe threat is here. Meanwhile further north the atmosphere does
continue to destabilize in the clear (well more so hazy skies)
ahead of the large anvil shield which will support MLCAPE on the
order of 2000 J/Kg, more than sufficient especially with mid level
lapse rates approaching also impressive 8 deg/km that were
analyzed on morning DVN/ILX soundings. A mid level speed max will
increase to allow effective shear in excess of 50 kt area wide.

Therefore, a scattered severe threat will still exist in the I-80
to I-88 corridor as mean layer wind does have a NW component over
the next 4-6 hours. Right now the northern edge of the complex is
somewhat outflow dominant, but this outflow boundary could act as
an additional trigger for development today.

KMD

&&

.SHORT TERM...
Issued at 200 AM CDT Thu Jun 29 2023

Through Friday...

...MULTIPLE ROUNDS OF SEVERE WEATHER POSSIBLE ACROSS THE AREA
TODAY...

All eyes are on the large and intense HP supercell in southwestern
Nebraska which is in the process of growing upscale into a compact
bow echo. The supercell is located just to the north of a stationary
boundary and weak surface low pressure system centered in north-
central Kansas, and along the southern fringe of an elongated 40-
50kt 500mb upper-level jet streak. Downstream of the supercell, the
airmass from central Kansas to west-central Illinois is unusually
unstable with steep mid-level lapse rates of 8 K/km and abundant low-
level moisture leading to 3000-4000 J/kg of MUCAPE. Taken together,
there is increasing confidence that the HP supercell in southwestern
Nebraska will evolve into an eastward-racing MCS and possible
derecho into central Illinois this afternoon. Even if the core of
the MCS moves into central Illinois, areas south of I-80 would be
prone to the northern side of the bow, and hence, destructive winds.
A rough estimating of timing has the MCS approaching a line from
Mendota to Bloomington between 12p-3p, and Gary to Rensselaer
between 2p-4p. The SPC D1 outlook upgrading our far southwestern
area to a Level 3/5 aligns with this expectation. (Note the
afternoon arrival of an MCS suggests high temperatures and hence a
dangerous heat threat may be mitigated this afternoon in spite of
rising humidity levels).

The fly in the ointment in an otherwise straight forward forecast is
the expectation for scattered elevated thunderstorms to develop over
northern and central Illinois sometime in the next 1-2 hours and
potentially fester until the MCS arrives from the west. Depending
on where early-morning convection is most prevalent, any residual
low-level cold pool may steer the incoming MCS southward or
cause it to decay while moving into central Illinois. Even at
this hour, determining where elevated convection will develop remains
immensely challenging owing to subtle low-level forcing (e.g. no
real coherent LLJ) along the edge of a northeastward-spreading
EML plume. At this point, 1-minute GOES-16 nighttime microphysics
imagery depicts several areas of ACCAS that may eventually explode
into convection. The first is in southern Wisconsin; the second
is just west of a line from Peoria to Springfield; and the third
east of St. Louis. Right now, the Wisconsin ACCAS looks most
impressive locally, suggesting it may be on the cusp of taking
off. Wherever convection develops in the next 1-2 hours, it will
likely carry a threat for damaging hail with a secondary threat
for damaging winds especially if upscale growth can occur. Once we
get a feel for how widespread convection will be this morning,
we'll have a better idea of the threat presented by the MCS this
afternoon.

One other thing to keep an eye on is the potential for convection to
develop along a southeastward-drifting cold front along the Illinois
and Wisconsin border this evening with a threat for all hazards, but
such a threat depends on (you guessed it) coverage of convection
this morning and this afternoon. In all, the message for today is
simple: stay up to date on the forecast!!

Conceptually, outflow from widespread convection this afternoon and
evening should push the expansive instability plume well south of
our area tonight and tomorrow. As a result, we are cautiously
optimistic any renewed MCSs in the ongoing "Ring of Fire" pattern
will track south of our area through Friday, though we'll hold onto
20-30% chances for storms just in case. At least some prospects for
sunshine support highs in the mid to upper 80s Friday afternoon.

Borchardt

&&

.LONG TERM...
Issued at 200 AM CDT Thu Jun 29 2023

Saturday through Wednesday...

Heading into Saturday, the typical variance in handling (likely
convectively modulated) short-waves plays a role, plus once again
regarding where the baroclinic zone and instability gradient set
up. With the big picture idea of higher instability favored over
southern areas, think that Saturday generally points toward
locations near and south of I-80 having a relatively higher chance
of showers and storms. There's a plausible scenario in which the
northern half of the CWA ends up primarily dry into or through
Saturday evening. Higher end PWATs poking northward suggest that
where thunderstorms develop Saturday-Saturday night would have a
threat for heavy/torrential downpours, while weak mid-level lapse
rates and marginal bulk shear point toward a marginal at best
threat for organized convection.

There's better agreement in a short-wave trough translating east-
northeastward on Sunday, with cloudy, cooler, and showery
conditions area-wide. However, higher PoPs and relatively higher
but still low thunder chances are currently indicated south half
or so of the CWA due to limited instability focusing southward.
Some of the forecast guidance temporarily closes off and slows
Sunday's trough, which would keep the cooler and showery
conditions around even into Monday.

The above being said, the NBM forecast currently leans in favor
of the trough exiting east by Monday, enabling seasonably warm
conditions to more quickly return, and then Tuesday (Independence
Day) and Wednesday featuring very warm conditions away from the
lake and moderate humidity levels. With higher heights yielding a
lack of appreciable large scale forcing, subtle convergence and
reaching convective temp could drive some isolated to widely
scattered convection centered on peak heating Monday through
Wednesday, implying widespread disruption of outdoor events to be
less likely at this vantage point. Stay tuned.

Castro

&&

.AVIATION...
For the 18Z TAFs...

Concerns:
-Thunderstorms across much of the airspace
-Fog potential overnight into early Friday

A strong complex of thunderstorms will slide south of the
terminals with damaging winds. We do expect the northern side of
this complex will get close to the Chicago terminals, and we also
expect additional scattered thunderstorm development ahead of the
line. Wind gusts north of the line have pushed 35-40 kt in far
eastern Iowa and certainly these winds could manifest themselves
across the terminals as well.  Therefore medium- high confidence
in TS impacts to the terminals. KRFD will be on the northern edge
of TS, but there is a 20-30 pct chance of TS near KRFD as well,
along with gusty winds to 30 kt along an area of outflow moving
across northwest Illinois.

After the storms this afternoon, moist low levels and lighter
winds suggest a fog potential. Some guidance does show some dense
fog, but confidence on how low it will get is on the lower side,
so we just hinted at it for now.

KMD

KMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jun 29, 11:41 AM EST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1141 AM CDT Thu Jun 29 2023

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-301645-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1141 AM CDT Thu Jun 29 2023 /1241 PM EDT Thu Jun 29 2023/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Limited Tornado Risk south of I-80
     Limited Hail Risk...hail size up to 2 inches.
     Elevated Damaging Wind Risk...up to 80 mph.
  Limited Flooding Risk.

DISCUSSION...

Our main concern for thunderstorms today is with a line of storms
from southern Iowa into western Illinois that will spread across
areas south of I-88 this afternoon. Significant severe winds and
even a few tornadoes would be favored south of I-80 with this
system. Farther north up to around I-88, scattered thunderstorms would
pose a wind threat with gusts to 60-70 mph, and even a few instances
of damaging hail.

There is another smaller chance for thunderstorms this evening, closer
to the Illinois Wisconsin state line. Damaging hail and winds are
possible, though confidence on there being storms in this time
is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Limited Severe Thunderstorm Risk.
Saturday and Sunday...
  Limited Flooding Risk.
  Limited Thunderstorm Risk.
Monday through Wednesday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this afternoon.

GENERAL STORM MOTION OF THE DAY:

 Moving toward the east at 50 mph.

LMZ740>745-301645-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1141 AM CDT Thu Jun 29 2023

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited Hail Risk...up to golf ball size.
     Limited Thunderstorm Wind Gust Risk...up to 60 knots.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday through Wednesday...
  Limited Thunderstorm Risk.

KMD

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Jun 29, 1:30 PM EST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
130 PM CDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     Tstm Wnd Gst     1 N Ancona              41.05N 88.87W
06/29/2023  E56 MPH          Livingston         IL   Public

            Private weather station KILANCON1 recorded
            56mph gust north of Long Point.

&&

WSL
Local storm report, Jun 29, 1:41 PM EST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
141 PM CDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     Tstm Wnd Gst     1 W Paxton              40.46N 88.11W
06/29/2023  M62 MPH          Ford               IL   Public

            Private weather station KILPAXTO133 recorded
            62mph gust on the west side of Paxton.

&&

WSL

The radar

The Chicago radar (KLOT), 120 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benton

When
June 29, 2:12 PM EST
Where
Benton County, 2.51 mi ESE of Earl Park
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.660, -87.380

A highway sign was blown down near Route 41 and Route 52.

Thunderstorm Wind, Benton

When
June 29, 2:14 PM EST
Where
Benton County, Fowler
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.620, -87.320

Tree limbs 4 to 8 inches in diameter were blown down throughout Fowler.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098784, 1098783.